Monday, June 6, 2011

Intern Report Case Discussion 3.9


Case Presentation by Dr. Deshon Moore


1. (C) Hydrochlorothiazide-induced hyponatremia. In the elderly, diuretic use has been associated with hyponatremia and usually occurs within 1 to 2 weeks of starting the drug. Diuretics can cause volume depletion and stimulate the release of antidiuretic hormone (ADH), which acts on the collecting duct to cause water reabsorption. However, this movement of water depends on a medullary concentration gradient. Loop diuretics like furosemide impair this gradient, and therefore water reabsorption is diminished even with adequate ADH levels. Thiazide
diuretics have no effect on the medullary gradient and water reabsorption is sustained. Diuretics
can also cause a heightened thirst response leading to increased fluid intake and further elevations of plasma free water. Older women in particular have been found to be most susceptible to thiazide related hyponatremia (reference below by Clark). Although thyroid disease and adrenal insufficiency can be associated with hyponatremia, there is nothing in the patient’s history to support these conditions as the reason for an acute presentation. A high urine sodium level may be caused by SIADH, but in this case, the elevated urinary sodium level is due to diuretic use. SIADH is characterized by an inappropriately concentrated urine (urine osmolality > serum osmolality), which
is not the case here.

2. (A) Give IV normal saline (0.9%). This woman has chronic hypovolemic hyponatremia as a result of diuretic use, and the hyponatremia must be corrected slowly. In cases in which hyponatremia is not life-threatening (sodium > 120 mEq/L), the goal is to replace about a 3rd of the sodium deficit over the first 12 to 24 hours (not to exceed 12mEq/ day) and the remainder over the next 2 to 3 days. IV normal saline can correct hyponatremia because the stimulus for ADH release in this case (volume depletion) is inhibited. This patient’s total sodium deficit is 450 mEq/L (Weight kg x 0.5 x (desired NA- current NA)), which equals approximately 3 L of normal saline (154 mEq/L). One liter of normal saline should be given over the first 8 to 12 hours (at 125ml/hr) with a subsequent infusion rate reduction. Using hypotonic saline at a slow rate is not indicated in severe hypovolemic hyponatremia. Although restriction of free water may have initially prevented the development of hyponatremia, it will not play a role in its correction or in raising blood pressure. Salt tablets, which can play a role in treatment of SIADH, would not be used for immediate treatment in this case.

3. (A) Serum osmolality. This is a case of pseudohyponatremia Secondary to high triglycerides. With high triglycerides, plasma gets expanded. When this happens, the assays we use that employ plasma dilution while measuring serum sodium levels may report an abnormally low value. However, these lipids and proteins do not contribute to serum osmolality (2 × plasma Na + [glucose/18] + [blood urea nitrogen/2.8]). Therefore, pseudohyponatremia is diagnosed when serum osmolality is normal. Pseudohyponatremia can also be seen with multiple myeloma and the production of paraproteins. Urine osmolality, urine sodium, and serum uric acid can vary and have no role in diagnosing pseudohyponatremia.

4. (B) Initiate IV short-acting insulin therapy. Because glucose is an effective osmole, hyperglycemia leads
to hyponatremia by causing an osmotically driven shift of water from cells into the extracellular compartment,
resulting in dilution of serum sodium. This osmotic shift can be estimated by a correction
factor that predicts a 1.6 mEq/L decrease in sodium for every 100 mg/dL rise in glucose above 100 mg/dL.
Thus, in this patient, the corrected sodium would be 135 mEq/ based on the correction factor : Na+ (0.016 x (Glu-100)). In patients with intact renal function, the osmotic shift in water to the extracellular compartment caused by glucose is somewhat balanced by an osmotic diuresis also driven by glucose. These pts usually have a mild decrease
in serum sodium. A patient on dialysis cannot respond with diuresis, and therefore hyponatremia tends to be more pronounced. In this case, the treatment is to remove the osmotic driving force, which will require immediate IV insulin. Subcutaneous insulin is not recommended for managing critical hyperglycemia. Free water intake will likely worsen the underlying hyponatremia. Although the patient missed his hemodialysis, hyponatremia is not a primary indication for urgent dialysis; correction of hyperglycemia is the first line of treatment. In addition, this patient has no other indications for receiving immediate hemodialysis, such as critical hyperkalemia or volume overload.

5. This is for you to realize your water intake. Stay hydrated, but remember that too much of a good thing can actually be bad! For my purposes I’m just referring to water…



REFERENCES
1. Rosen’s Emergency Medicine. Electrolyte Disturbance. Ch 123 p 1615
2.Clark BA, Shannon RP, Rosa RM, Epstein FH. Increased
susceptibility to thiazide-induced hyponatremia in the
elderly. J Am Soc Nephrol 1994;5:1106–11.
3. Douglas I. Hyponatremia: why it matters, how it presents,
and how we can manage it. Clev Clin J Med 2006;73
4. Hillier TA, Abbott RD, Barnett EJ. Hyponatremia: evaluating
the correction factor for hyperglycemia. Am J Med
1999;106:399–403.

No comments: